Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 269, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 8, 2021, 8:55 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2021, 8:55 PM EDT (00:55 UTC)
- Expired
- Sep 8, 2021, 9:45 PM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, PA, Cumberland County, PA, York County, PA
The radar
The Sterling radar (KLWX), 115 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 8:29 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted.
919
WUUS51 KCTP 090055
SVRCTP
PAC001-041-133-090145-
/O.NEW.KCTP.SV.W.0269.210909T0055Z-210909T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
855 PM EDT Wed Sep 8 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Adams County in south central Pennsylvania...
Northwestern York County in south central Pennsylvania...
Southeastern Cumberland County in south central Pennsylvania...
* Until 945 PM EDT.
* At 855 PM EDT, a severe thunderstorm was located near Aspers,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Aspers around 900 PM EDT.
Hampton around 910 PM EDT.
Dillsburg and Lake Meade around 920 PM EDT.
Mechanicsburg and Siddonsburg around 930 PM EDT.
Other locations impacted by this severe thunderstorm include
Arendtsville, Franklintown, York Springs, Gardners, Wellsville,
Heidlersburg, Biglerville, Idaville, Bendersville and Hunterstown.
This includes The Pennsylvania Turnpike from mile markers 232 to 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3981 7726 3995 7740 4025 7700 4004 7679
TIME...MOT...LOC 0055Z 231DEG 31KT 3994 7726
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jurewicz1 follow-up statement
307
WWUS51 KCTP 090137
SVSCTP
Severe Weather Statement
National Weather Service State College PA
937 PM EDT Wed Sep 8 2021
PAC001-041-133-090146-
/O.EXP.KCTP.SV.W.0269.000000T0000Z-210909T0145Z/
Adams PA-York PA-Cumberland PA-
937 PM EDT Wed Sep 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS...NORTHWESTERN
YORK AND SOUTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE AT 945 PM
EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Despite the
diminished threat for strong winds or hail, very heavy rainfall is
still expected.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
LAT...LON 3981 7726 3995 7740 4025 7700 4004 7679
TIME...MOT...LOC 0136Z 231DEG 31KT 3994 7726
$$
JurewiczWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:15 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 8, 7:15 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service State College PA 715 PM EDT Wed Sep 8 2021 .SYNOPSIS... A cold front will cross the Commonwealth tonight, accompanied by showers and thunderstorms this evening. High pressure will then slowly build over the area through the weekend, with mainly dry weather and fairly seasonable temperatures. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 23Z surface analysis places cold front roughly along a KHGR to KAVP line. Main focus this evening will be across the southeast corner of the forecast area, where latest SPC mesoanalysis indicates capes around 2000 J/kg. Forcing along the slowing cold front, combined with instability and pwats near 2 inches, could result in locally heavy rainfall in spots. The latest convection-allowing models all target the area just south of Harrisburg for spot amounts in the 2-3 inch range. Given how wet the antecedent conditions area, have decided to issue a Flash Flood Watch for this area through 05Z. Will have to monitor the severe potential also across the southeast part of the forecast area, where deep layer shear around 40kt could support supercell development and localized damaging wind gusts. Later tonight, as the front finally moves east of the Commonwealth, shower activity will wind down and push eastward. However, the approach of an upper-level trough axis from the Great Lakes region may spark a few new, but light showers towards daybreak over the northwestern mountains. Given only a slow infusion of drier air overnight and locally wet ground conditions from earlier rainfall, patchy fog seems like a good bet. Lows by daybreak will range from the lower 50s over the northern mountains, to the lower to middle 60s over the Lower Susquehanna Valley. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... 240 pm update... The passage of the aforementioned upper-level trough will bring hit and miss light showers Thursday, generally over the Alleghenies and areas north of I-80. Regions further south and east should stay dry, under partly to mostly sunny skies. The incoming air mass will be cooler, with afternoon highs ranging from only the upper 60s over the Alleghenies and northern mountains, to the upper 70s in the Lower Susquehanna Valley. Height rises aloft behind the mid-level short-wave and the approach of surface high pressure should lead to clearing skies for most areas Thursday night. Lows by daybreak Friday are expected to range from the upper 40s in the northern mountains, to the upper 50s in the Lower Susquehanna Valley. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... High pressure will dominate for the first half of the long-term period, lasting all weekend. The low-pwat air mass should ensure fair weather with mostly clear skies Friday into the upcoming weekend. Slightly below average temps are expected Friday before a warming trend starts and max temps reach much above (+10F) normal on Sunday. The bulk of med range guidance tracks a dying cold front into the region early next week. Some disagreement is seen in med range guidance to the expected southern progress of the moisture-starved front. The front looks like it will stretch out W-E -- but at what latitude? Low confidence on that position is the main reason for the daily 20-30 PoPs next week. The higher PoPs are generally in the afternoons/early evenings, with the higher values north rather than south. The high heights (590+ dam 5H ridge) over the SE coast and western Atlantic Ocean will try to suppress storms. Still, by next Wed, the 30 PoPs invade the south. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... For the 00Z TAF package, backed off on the lower CIGS at BFD later tonight, dewpoints have come down as forecast. Left lower CIGS in other sites, close to what the earlier package had. Still expect some showers across the region for at least a few more hours. After sunrise on Thursday, CIGS should come up, but with cold air aloft and winds shifting more to the northwest, expect showers to form, and winds to pick up some. Late afternoon discussion below. Made several updates since mid afternoon for storms and lower conditions. Main cold front still to the west, but main band of showers and storms further east. One strong storm southeast of UNV now, severe at times. Several more hours of showers and storms. Earlier discussion below. 18z update... Passing convection ahead of an incoming cold front will bring at least brief restrictions to all terminal sites through late afternoon/early evening. Overnight, areas of lower stratus clouds and fog are likely, owing to moist low-level conditions. For now, we kept restrictions mostly in the fuel alternate category, but IFR conditions are within the realm of possibilities, especially for KBFD, KJST, and KIPT. On Thursday, restrictions could well linger through the morning at KBFD and KJST, with upslope clouds and light showers. Elsewhere, improvement to VFR is anticipated. Outlook... Friday through Sunday... Mostly VFR. Monday... Mainly afternoon and evening showers and associated restrictions are possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM EDT Thursday for PAZ064>066. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz/Fitzgerald SHORT TERM...Jurewicz LONG TERM...Dangelo AVIATION...Jurewicz/Martin
Hazardous weather outlook, Sep 8, 8:33 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 833 PM EDT Wed Sep 8 2021 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-100045- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry- 833 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ064>066-100045- Adams-York-Lancaster- 833 PM EDT Wed Sep 8 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY... ...SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-063-100045- Dauphin-Schuylkill-Lebanon-Cumberland- 833 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Sep 8, 6:59 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT WED SEP 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 ENE STONINGTON 40.85N 76.63W
09/08/2021 NORTHUMBERLAND PA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN.
&&
STSpecial weather statement, Sep 8, 7:18 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
718 PM EDT Wed Sep 8 2021
PAZ058-082345-
Schuylkill PA-
718 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northeastern
Schuylkill County through 745 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcadoo, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tamaqua, Mcadoo, Hometown, Grier City-Park Crest, Coaldale and
Kelayres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7577 4078 7606 4090 7604 4091 7600
4081 7589 4073 7576
TIME...MOT...LOC 2318Z 244DEG 27KT 4088 7598
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JurewiczLocal storm report, Sep 8, 7:23 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT WED SEP 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 ENE FREEBURG 40.77N 76.90W
09/08/2021 SNYDER PA TRAINED SPOTTER
NUMEROUS TREES AND WIRES DOWN ALONG PRODUCE
RD. TWO TREES DOWN ON A HOUSE.
&&
STSpecial weather statement, Sep 8, 7:43 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
743 PM EDT Wed Sep 8 2021
PAZ058-090000-
Schuylkill PA-
743 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of eastern Schuylkill
County through 800 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm over
McKeansburg, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tamaqua, St. Clair, Orwigsburg, Port Carbon, Hometown, Tuscarora, New
Philadelphia, McKeansburg, Coaldale, Snyders, Palo Alto, Deer Lake,
Cumbola, Middleport, Port Clinton, New Ringgold, Mary-D, Brockton and
Kaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7578 4070 7581 4064 7598 4063 7600
4059 7601 4058 7603 4071 7618 4088 7596
4081 7589 4073 7576
TIME...MOT...LOC 2343Z 229DEG 37KT 4070 7603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JurewiczSpecial weather statement, Sep 8, 8:13 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
813 PM EDT Wed Sep 8 2021
PAZ036-063-064-090030-
Adams PA-Franklin PA-Cumberland PA-
813 PM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of southwestern Adams,
eastern Franklin and southwestern Cumberland Counties through 830 PM
EDT...
At 812 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roxbury to near Upper Strasburg to near
Mont Alto. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chambersburg, Shippensburg, Guilford, Carroll Valley, Fayetteville,
Mont Alto, Scotland, Marion, Cashtown, Orrtanna, Roxbury, Walnut
Bottom, Upper Strasburg, Fairfield, Orrstown, Quincy, Liberty
Mountain Resort, Penn State Mont Alto and Shippensburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 7771 4005 7770 4017 7776 4021 7746
4007 7737 3975 7735
TIME...MOT...LOC 0012Z 269DEG 29KT 4015 7769 4005 7762 3981 7762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KFSpecial weather statement, Sep 8, 8:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
843 PM EDT Wed Sep 8 2021
PAZ063>065-090115-
York PA-Adams PA-Cumberland PA-
843 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of central Adams,
northwestern York and central Cumberland Counties through 915 PM
EDT...
At 843 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cashtown, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mechanicsburg, Gettysburg, Hampton, Boiling Springs, Dillsburg, Lake
Meade, Mount Holly Springs, New Kingstown, Cashtown, Aspers,
Orrtanna, Siddonsburg, Pine Grove Furnace, Biglerville, Arendtsville,
York Springs, Heidlersburg, Bendersville, Hunterstown and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
&&
LAT...LON 3989 7747 3995 7747 3996 7746 4024 7705
4002 7685 3978 7737
TIME...MOT...LOC 0043Z 234DEG 36KT 3991 7737
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JurewiczThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:13 PM EDT | Special Weather Statement | CTP | Franklin | 17 min |
| Sep 8, 8:43 PM EDT | Special Weather Statement | CTP | Adams | 32 min |
| Sep 8, 9:39 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Sep 8, 9:48 PM EDT | Areal Flood Advisory | CTP | Adams, York | 57 min |
| Sep 8, 10:10 PM EDT | Flash Flood Warning | CTP | Adams, York | 95 min |
| Sep 8, 10:22 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 68 min |
| Sep 8, 11:24 PM EDT | Areal Flood Advisory | CTP | Lebanon | 96 min |
| Sep 8, 11:45 PM EDT | Areal Flood Advisory | CTP | Adams, York | 75 min |
| Sep 9, 5:00 PM EDT | Special Weather Statement | CTP | Franklin | 30 min |
| Sep 9, 5:15 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| Sep 9, 5:33 PM EDT | Special Weather Statement | CTP | Adams | 27 min |
| Sep 9, 5:57 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.